EM Mindset: Imposter Syndrome
- Sep 30th, 2020
- Cassandra Newburg
Author: Cassandra Newburg, MD (@CasscIn, EM Attending Physician, University of Massachusetts Emergency Medicine) // Reviewed by: Alex Koyfman, MD (@EMHighAK) and Brit Long, MD (@long_brit)
First shift as an attending, your badge doesn’t work, you don’t know the number to call to let you in, in fact you don’t know any numbers yet and try knocking on the large windowless wooden door. As if you weren’t feeling enough like an imposter already, just yesterday you were a PGY-3 and now you are suddenly an attending physician. Am I ready for this?
One kind soul opens the door, you adjust your white coat and you start your shift. You are plugging along, figuring out flow at the new hospital, seeing patients and then all of a sudden you get called emergently into a room.
Patient presents with dizziness and generalized fatigue for a week. Daughter at bedside listing out medications. Monitor reads ventricular tachycardia. BP is normal. Patient is at her baseline mental status. Stabilized patient, unable to figure out diagnosis, enlisted help. Cardiology joins me at bedside. Cardiology figures out patient is on digoxin. Symptoms consistent with chronic dig toxicity although normal level. Cardiology also sees an EKG from clinic which shows slow onset atrial fibrillation. Cardiology recommends giving a vial of DigiFab, admitted to cardiology intensive care unit.
Lesson Learned: Chronic Dig Toxicity
- Chronic dig toxicity has higher mortality (15-30%)
- Vague symptoms (weak, dizzy, tired)
- Dig levels: false positives and negatives based on timing of testing and chronic dig toxicity can have therapeutic range levels
- Treatment: DigiFab/Digibind is definitive treatment
New attending advice: Ask for help when you need it. Be humble and realize you might not get everything or know everything – especially things you did not come across in residency. In addition, utilize your support system when you feel like you didn’t do the best you could.
One of the wonderful shifts working with a second year resident. We see a patient who presents with lower back pain, fever, and urinary urgency. Recently started on a new medication for diabetes, dapagliflozin. Noted his blood sugar levels at home have been normal since starting the new medication. Patient does not know when his fever started. Urinalysis shows glucose and ketones, no sign of infection in the urinalysis. Complete blood count shows lymphopenia with a low absolute lymphocyte count. Complete metabolic panel shows an elevated anion gap, decreased bicarbonate level, normal glucose, normal kidney function. Imaging studies unremarkable. Elevated serum ketones. + COVID. Patient found to have COVID induced euglycemic DKA.
Lesson learned: Euglycemic DKA
- Can be caused by SGLT-2 inhibitors, exact mechanism unknown
- Presents with normal glucose but elevated serum ketones and elevated anion gap
- Treatment similar to DKA with insulin utilized to close anion gap however will also require addition of glucose to prevent hypoglycemia
New attending advice: We don’t know everything; there is always more to learn. Keep using the resources you used in residency and talk to your colleagues and/or mentors. Also a reminder to review all of your results and make sure you can explain the tests you order and the findings. The resident and I worked through this case together to figure out what was happening.
Final case of first year as an attending: Called out of a patient’s room to an unresponsive patient. No pulses noted, so we initiated CPR. Tech who pulled patient from car tells us that family member is on their way. I look and see a very ill appearing patient, cachectic and frail, advanced in years. One member of the team asks if I am going to get a definitive airway. Patient bagging easily, I made the decision to defer. We continue basic CPR until patient’s spouse comes in to the emergency department. I sit down and talk to the patient’s spouse. We discuss patient’s presentation and how they have been doing over the past year. We also discuss what the patient wishes and what the family wishes. I take my time, find out that the patient did not wish to be intubated or have compressions performed or given resuscitation medications. Resuscitation efforts are stopped, patient’s spouse is able to have time to say goodbye to the patient.
Lesson learned: Sometimes the right thing to do is to do nothing.
New attending advice: Stand there, don’t just do something. Get comfortable with end of life care discussions. Try to talk to family as soon as possible to find out patient wishes. You know medicine, resuscitations, and procedures but make sure you are acting in accordance with patient and family wishes.
EM is humbling in so many ways; asking for help is not a sign of failure, and imposter syndrome is a real thing. Listen to your patients and families and think about the results you have and the presentation in front of you. Final shift as a first year attending draws to an end and I walk out the large wooden intimidating doors with a sigh of relief. I look forward to the years ahead practicing in this amazing specialty.